High-alert status
Methylphenidate and other CNS stimulants are not on the ISMP acute care high-alert list.
Sources: [1]
Narrow therapeutic index
The label does not describe a narrow therapeutic index or direct dosing by measured blood levels of the drug.
Sources: [1]
Boxed warning
Abuse, misuse, and addiction. Methylphenidate has a high potential for abuse and misuse that can progress to a substance use disorder, including addiction. Misuse can cause overdose and death, with higher risk at higher doses or when snorted or injected. Assess abuse risk before prescribing, teach patients and families about safe storage and disposal, and keep reassessing and monitoring for signs of misuse throughout treatment.
Sources: [1]
Antidote or reversal
No specific antidote. Overdose causes sympathomimetic toxicity: fast arrhythmias, high or low blood pressure, agitation, confusion, hallucinations, seizures, and life-threatening hyperthermia (above 104°F) with rhabdomyolysis. Give supportive care, consider multiple drug ingestion, and contact Poison Help or a toxicologist; dialysis does not help because of the large volume of distribution and rapid metabolism.
Sources: [1]